Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Milwaukee, WI

July 13, 2018Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 13, 2018, 5:00 PM CDT for Fond du Lac County, Wisconsin. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 5:00 PM CDT (22:00 UTC)
Expired
Jul 13, 2018, 6:00 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fond du Lac County, WI

The radar

The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:18 PM CDTHAIL 24 Wsw Fond Du Lac, WIHAIL LASTED ABOUT 3 MINUTES.
Jul 13, 5:23 PM CDTTSTM WND GST 522 Wsw Fond Du Lac, WI
Jul 13, 5:24 PM CDTTSTM WND GST 562 Wsw Fond Du Lac, WI
Jul 13, 5:24 PM CDTHAIL 11 Sw Fond Du Lac, WI
Jul 13, 5:30 PM CDTHAIL 13 Wsw Fond Du Lac, WINEAR THE FOND DU LAC AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

151 
WUUS53 KMKX 132200
SVRMKX
WIC039-132300-
/O.NEW.KMKX.SV.W.0036.180713T2200Z-180713T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
500 PM CDT FRI JUL 13 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Central Fond du Lac County in east central Wisconsin...

* Until 600 PM CDT.

* At 500 PM CDT, a severe thunderstorm was located near Rosendale, or
  7 miles northeast of Waupun, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fond Du Lac, North Fond Du Lac, Oakfield, Southern Lake Winnebago,
  Taycheedah, Lamartine, Mount Calvary, Calvary, Peebles and Lagoda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4365 8873 4376 8876 4388 8826 4373 8818
TIME...MOT...LOC 2200Z 249DEG 19KT 4373 8866 

HAIL...1.25IN
WIND...60MPH
 
$$

GEHRING
3 follow-up statements
744 
WWUS53 KMKX 132220
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
520 PM CDT FRI JUL 13 2018

WIC039-132300-
/O.CON.KMKX.SV.W.0036.000000T0000Z-180713T2300Z/
Fond du Lac WI-
520 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL FOND DU LAC COUNTY...

At 518 PM CDT, a severe thunderstorm was located near North Fond Du
Lac, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Oakfield, Southern Lake Winnebago,
Taycheedah, Lamartine, Mount Calvary, Calvary, Peebles and Lagoda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Southern Lake Winnebago, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4365 8873 4376 8876 4388 8826 4373 8818
TIME...MOT...LOC 2218Z 249DEG 19KT 4377 8853 

HAIL...1.25IN
WIND...60MPH
 
$$

GAGAN
166 
WWUS53 KMKX 132234
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
534 PM CDT FRI JUL 13 2018

WIC039-132300-
/O.CON.KMKX.SV.W.0036.000000T0000Z-180713T2300Z/
Fond du Lac WI-
534 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL FOND DU LAC COUNTY...

At 532 PM CDT, a severe thunderstorm was located over Fond Du Lac,
moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 524 PM CDT...spotters in 
         southwestern Fond Du Lac reported hail ranging in size from 
         quarters to ping balls.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Oakfield, Southern Lake Winnebago,
Taycheedah, Lamartine, Mount Calvary, Calvary, Peebles and Lagoda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Southern Lake Winnebago, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4365 8873 4376 8876 4388 8826 4373 8818
TIME...MOT...LOC 2232Z 256DEG 19KT 4376 8841 

HAIL...1.25IN
WIND...60MPH
 
$$

GAGAN
053 
WWUS53 KMKX 132247
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
547 PM CDT FRI JUL 13 2018

WIC039-132300-
/O.CON.KMKX.SV.W.0036.000000T0000Z-180713T2300Z/
Fond du Lac WI-
547 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL FOND DU LAC COUNTY...

At 547 PM CDT, a severe thunderstorm was located 9 miles east of Fond
Du Lac, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mount Calvary, Calvary and Peebles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm has a history of producing hail between the size of 
quarters and ping pong balls. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

&&

LAT...LON 4371 8836 4382 8838 4388 8826 4373 8818
TIME...MOT...LOC 2247Z 252DEG 21KT 4378 8827 

HAIL...1.25IN
WIND...60MPH
 
$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:32 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 2:32 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
232 PM CDT Fri Jul 13 2018

.SHORT TERM...
Tonight and Saturday...Forecast Confidence is Medium to High.

MLCAPE is rising above 2000 J/KG from central IA newd into sw WI,
which is near the stationary front. The slow moving shortwave
trough over the Middle MO River Valley and the right entrance
region of the upper jet will provide the upper support to the
lower level frontogenesis for convection late afternoon to Sat AM.
A combination of development along the stationary front this
afternoon and strong tstorms approaching from north central IA,
will produce clusters or lines of SVR tstorms late this afternoon
and evening. Damaging winds will be the primary threat as deep
layer shear around 30 kts and outflows organizes the tstorms. West
to east persistence of tstorm development may occur afterward and
continue into Sat AM as the 850 mb flow remains wswly and the
shortwave trough is slow to move across the area. Thus a flash
flood threat will be present especially with PWs near 2 inches.
Given the recent dry conditions will not issue a watch, but
isolated flash flooding may occur especially if an appreciable
amount of rain falls over the larger urban areas of S WI.

The showers and tstorms will focus more over the srn half of the
forecast area Sat AM with a good reduction of precipitation by
afternoon. Some sunshine may be possible late in the day. Warm and
humid conditions will continue.

.LONG TERM...

Saturday night through Wednesday Night - Confidence is Medium.

Warm, moist airmass will remain in place Saturday night into
Monday. Forcing mechanisms look nebulous Saturday night and Sunday
and will largely depend on where boundaries from earlier
convection end up. Guidance consensus indicates that the better
forcing will either be south and/or north of the region, though
widely scattered diurnal based showers/storms cannot be ruled out
for Sunday afternoon. Have maintained a mention of low PoPs given
the uncertainty in placement/timing of any activity. Not seeing
anything that would indicate a wash out, but the risk for
scattered activity is there. Temperatures will remain above
average, with muggy conditions given high 60s/low 70s dewpoints.

12z suite of model output is a bit faster with the frontal
passage late Sunday night into midday Monday. Climatologically
speaking, this is not an ideal timing for robust convection,
however the anomalously moist airmass in place and convergence
associated with the front should be enough to maintain a chance
for showers and storms into Monday. Monday will likely start
muggy, but the influx of dry air from the northwest should result
in an improvement during the afternoon.

Monday night through Wednesday night look quiet as high pressure
dominates. Temperatures will be a few degrees below average with
northerly winds in place.

Thursday and Friday - Confidence is Low.

Thursday and Friday are arguably the most uncertain of this
forecast period. Recent model runs have suggested some sort of
upper level wave passage, with varying degrees of strength. 12z
model output have more of an open-wave feel, but the general gist
of increasing moisture and rain chances for Thursday into Friday
continue. There is a lot of real estate for this feature to travel
and plenty of time to keep an eye on any impacts it would have
for our region. Have maintained near average temps.

&&

.AVIATION(21Z TAFS)...
Areas of MVFR Cigs via cumulus clouds will occur at times this
afternoon into the early evening mainly north and northwest of
KMSN. Clusters or lines of strong to severe storms will also move
across S WI from late afternoon through the evening. Strong wind
gusts and significant reductions of Cigs and Vsbys within or near
the storms. Sct storms will then continue through the night into
Sat AM. The low levels of the atmosphere may become saturated late
tnt-Sat AM with areas of low Cigs and light fog developing.
Daytime heating on Sat should thin the Cigs or raise them to VFR
by afternoon.

&&

.MARINE...
Light winds and low wave heights from this afternoon through the
weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Saturday and Aviation/Marine...Gehring
Saturday Night through Friday...Gagan
Hazardous weather outlook, Jul 13, 1:45 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Fri Jul 13 2018

WIZ046-047-051-052-056>060-062>072-141845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
145 PM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely later this afternoon and tonight. There
is a Slight risk of severe thunderstorms for most of southern
Wisconsin, except the far southeast. There is a Marginal risk of
severe storms from Port Washington, Waukesha, Janesville, and
points east. The primary threats are damaging wind gusts and flash
flooding and the severe risk timing is late this afternoon and
evening.

Heat Index values will rise to between 95 and 99 degrees this
afternoon and early evening.

An Air Quality Advisory has been issued by the Wisconsin
Department of Natural Resources for ozone for Sheboygan, Ozaukee,
Milwaukee, Racine, and Kenosha counties until 11 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms continues on Saturday.

The chance for thunderstorms continue at times from Saturday
night through Monday with the best chance late Sunday night into
Monday.

Heat index values will approach the middle 90s in south central
Wisconsin on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-141845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
145 PM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening. There is a small risk for
a severe thunderstorm producing damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms at times from Saturday
through Monday.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:23 PM CDTSpecial Weather StatementMKXMarquette, Sauk37 min
Jul 13, 4:47 PM CDTSevere Thunderstorm WarningMKXFond du Lac43 min
Jul 13, 5:44 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan38 min
Jul 13, 5:58 PM CDTSevere Thunderstorm WarningMKXSauk62 min
Jul 13, 6:03 PM CDTSpecial Weather StatementMKXIowa, Lafayette57 min
Jul 13, 6:08 PM CDTSpecial Marine WarningMKX40 min
Jul 13, 6:13 PM CDTAreal Flood AdvisoryMKXSauk3 hr
Jul 13, 6:39 PM CDTSevere Thunderstorm WarningMKXLafayette66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.